Texas, 2007

Flash Flooding in Texas, July 20 to 21, 2007

July 20 to 21, 2007 · NWS MAF · 2 events in 2 counties and zones

As low level moisture continued to move into the region on southeast surface flow, an upper level low pressure system centered over the Trans Pecos area provided the lift needed for persistant showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

As low level moisture continued to move into the region on southeast surface flow, an upper level low pressure system centered over the Trans Pecos area provided the lift needed for persistant showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 20, 1:03 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 1:03 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT FRI JUL 20 2007

.SHORT TERM...
WHEREAS VERY GOOD AGREEMENT REIGNED YESTERDAY...TODAY/S MODEL
OFFERINGS HAVE DIVERGED SIGNIFICANTLY WITH THE HANDLING OF THE UPPER
RIDGE AND FEATURES ROTATING AROUND IT THROUGH LATE THIS WEEKEND AND
EARLY NEXT WEEK.  IN THE NEAR TERM...IT APPEARS MOSTLY CLOUDY
CONDITIONS AND BELOW NORMAL TEMPERATURES WILL BE PREVALENT ACROSS
THE CWA THROUGH SATURDAY NIGHT...WITH A DECENT CHANCE OF RAIN FOR
MOST LOCATIONS ON SATURDAY IN PARTICULAR.

AN INVERTED UPPER TROUGH LIE OVER THE CWA THIS AFTERNOON...ON THE
SOUTHERN FRINGE OF AN UPPER RIDGE CENTERED OVER THE CENTRAL ROCKIES/
PLAINS.  A VARIETY OF SOLUTIONS ON THE WHEREABOUTS OF DISCRETE
SHORTWAVE TROUGHS WAS AVAILABLE IN THE LATEST PROGS...WHICH WILL
PLAY HAVOC ON THE PLACEMENT OF THE BEST CHANCE OF RAIN THROUGH
SATURDAY.  THEREFORE...WILL GO WITH A MIDDLE OF THE ROAD APPROACH...
BUT RETAIN AT LEAST A CHANCE OF RAIN CWAWIDE ON SATURDAY WITH LESSER
CHANCES ON EITHER SIDE OF THAT TIME FRAME.  INSTABILITY WILL
PROBABLY BE LACKING IN MOST AREAS FOR SEVERE STORMS...NOT TO MENTION
SHEAR...HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT
THROUGH SATURDAY NIGHT ESPECIALLY IN OROGRAPHICALLY FAVORED AREAS.
WILL MENTION THIS IN THE HWO...BUT WILL NOT TRY TO GET TOO SPECIFIC
DUE TO THE VARIETY OF SOLUTIONS CONCERNING WHERE.

.LONG TERM...
THE UPPER LEVEL RIDGE IS THEN PROGGED TO BUILD OVER THE AREA SUNDAY
NIGHT/MONDAY...SO WILL LESSEN POPS OVER THE EAST AND KEEP AT LEAST
ISOLATED POPS OVER THE WEST FROM SUNDAY THROUGH MONDAY.  WILL RAISE
TEMPS A LITTLE CLOSER TO GUIDANCE MAXES TOO.  AN MCS MOVING
SOUTHWESTWARD INTO THE AREA MONDAY NIGHT IS NOT OUTSIDE THE REALM OF
POSSIBILITY AS THE UPPER RIDGE MIGRATES A LITTLE FURTHER WEST AND
LEAVES THE AREA UNDER NORTHEAST FLOW ALOFT.  HOWEVER CONSIDERING THE
DISPARITY IN THE MEDIUM RANGE MODELS...WILL ONLY INCLUDE A SLIGHT
CHANCE OVER THE NORTHEAST ZONES FOR NOW.  WILL THEN GO WITH ISOLATED
POPS OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS
AS ENOUGH OF THE UPPER RIDGE MAY REMAIN OVER THE AREA TO KEEP
CHANCES TO A DULL ROAR...ESPECIALLY OVER THE PLAINS.  ALL OF THIS
WILL BE HIGHLY SUBJECT TO CHANGE AS MODELS TYPICALLY STRUGGLE WITH
WEAK SUMMERTIME FLOW/FEATURES...AS HAS BEEN DISPLAYED FROM SPRINGTIME
ONWARD THIS YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  84  68  89  /  40  40  20  10
CARLSBAD NM                69  89  70  92  /  30  50  30  20
DRYDEN TX                  70  85  70  89  /  60  70  30  20
FORT STOCKTON TX           69  83  67  90  /  50  70  30  10
GUADALUPE PASS TX          63  83  63  85  /  30  50  40  20
HOBBS NM                   67  87  68  90  /  30  40  20  10
MARFA TX                   60  79  62  83  /  40  70  40  20
MIDLAND INTL AIRPORT TX    69  83  68  90  /  40  50  20  10
ODESSA TX                  69  85  68  91  /  40  60  20  10
WINK TX                    71  88  72  94  /  30  60  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/99
Hazardous weather outlook, Jul 20, 12:08 PM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT FRI JUL 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
108 PM CDT FRI JUL 20 2007 /1208 PM MDT FRI JUL 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
TONIGHT...ESPECIALLY ALONG AND SOUTH OF A GUADALUPE MOUNTAINS
PERMIAN BASIN LINE.  SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW
STORMS COULD STRENGTHEN ENOUGH TO PRODUCE WIND GUSTS OVER 35 MPH AND
HEAVY RAINFALL. LOCALLY HEAVY RAINFALL...AND POSSIBLY FLOODING...
APPEARS MOST LIKELY IN AND NEAR THE HIGHER TERRAIN OF SOUTHEAST
NEW MEXICO AND WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AND INTO SATURDAY NIGHT...SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST NEW MEXICO AND WEST
TEXAS. LOCALLY HEAVY RAINFALL COULD OCCUR ACROSS ALL OF SOUTHEAST
NEW MEXICO AND WEST TEXAS...HOWEVER LOCATIONS IN AND NEAR THE
HIGHER TERRAIN WILL STAND THE BEST CHANCE OF SEEING HEAVY RAINFALL
AND POSSIBLY FLASH FLOODING. SOME OF THE STRONGER STORMS COULD
ALSO PRODUCE GUSTY WINDS OVER 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 20, 2:24 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT FRI JUL 20 2007

TXZ046>048-051>053-057>063-067>070-074-075-079>082-210300-
DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...LAMESA...GAIL...SNYDER...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON
324 PM CDT FRI JUL 20 2007

...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF
A TROPICAL FUNNEL CLOUD IN REAGAN COUNTY. AT 315 PM CDT DOPPLER
RADAR INDICATED THUNDERSTORMS DEVELOPING ACROSS THE DAVIS
MOUNTAINS...MARFA PLATEAU AND BIG BEND REGION. MORE STORMS MAY
DEVELOP FURTHER NORTH PARTICULARLY ACROSS THE SOUTHERN AND EASTERN
PERMIAN BASIN OF WEST TEXAS THROUGH THIS EVENING.

THE AIRMASS ACROSS THE REGION IS MOIST AND SOMEWHAT UNSTABLE.
BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY
DEVELOP UNDERNEATH A STORM INTO THE MID EVENING HOURS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONG
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS
DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS
ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60
MPH...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND
AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND
RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH
DOPPLER RADAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
WEATHER INFORMATION.

The radar

The Midland/Odessa radar (KMAF), 222 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Brewster

When
July 20, 7:10 PM CST to 9:00 PM CST
Where
Brewster County, 2 mi SW of Marathon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.180, -103.274

A trained spotter reported water up to one and a half feet on local roads.

Flash Flood, Crane

When
July 20, 9:06 PM CST to July 21, 12:00 AM CST
Where
Crane County, Crane
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.400, -102.350

The Crane Police reported flooding at the intersection of 8th and Gaston streets. Due to the high water, the interstection was rendered impassible and therefore barricaded by the police.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46197, 46195.